Alert archive / Minnesota / Red Flag Warnings in 2008

Red Flag Warning 1, NWS Sioux Falls, SD

April 23, 2008

NWS Sioux Falls, SD issued this red flag warning at Apr 23, 2008, 1:18 PM CDT. It took effect at Apr 23, 2008, 3:00 PM CDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 23, 2008, 1:18 PM CDT (18:18 UTC)
In effect from
Apr 23, 2008, 3:00 PM CDT
Expired
Apr 23, 2008, 8:00 PM CDT
In force
5 hr
Issued by
NWS Sioux Falls, SD

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KFSD 231818
RFWFSD

RED FLAG WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
118 PM CDT WED APR 23 2008

...RED FLAG WARNING FROM 3 PM UNTIL 7 PM TODAY FOR DRY RELATIVE
HUMIDITY VALUES...GUSTY WINDS AND VERY WARM TEMPERATURES...

.SOUTH TO SOUTHEAST WINDS WILL CONTINUE TO INCREASE THIS AFTERNOON
TO A SUSTAINED 25 MPH...WITH OCCASIONAL HIGHER GUSTS. IN ADDITION...
RELATIVE HUMIDITY VALUES WILL FALL AT OR BELOW 25 PERCENT...POSSIBLY
BOTTOMING OUT AS LOW AS 15 PERCENT OVER A FEW LOCATIONS. BY EARLY
EVENING...THE HUMIDITY VALUES WILL INCREASE AS TEMPERATURES COOL AND
GULF MOISTURE INCREASES.

IAZ300-301-MNZ900-NEZ249-SDZ256>258-240000-
/O.NEW.KFSD.FW.W.0001.080423T2000Z-080424T0000Z/
NORTHERN LOESS HILLS AND FLOYD RIVER BASIN-
IOWA GREAT LAKES/ROCK AND LITTLE SIOUX BASINS-SOUTHWEST MINNESOTA-
EXTREME NORTHEAST NEBRASKA-MIDDLE JAMES RIVER VALLEY-
MIDDLE BIG SIOUX RIVER VALLEY-
LOWER JAMES RIVER TO LOWER BIG SIOUX RIVER VALLEY-
118 PM CDT WED APR 23 2008

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 3 PM TO 7 PM CDT THIS EVENING.

SOUTH TO SOUTHEAST WINDS WILL CONTINUE TO INCREASE THIS AFTERNOON
TO A SUSTAINED 25 MPH...WITH OCCASIONAL HIGHER GUSTS. IN ADDITION...
RELATIVE HUMIDITY VALUES WILL FALL AT OR BELOW 25 PERCENT...POSSIBLY
BOTTOMING OUT AS LOW AS 15 PERCENT OVER A FEW LOCATIONS. BY EARLY
EVENING...THE HUMIDITY VALUES WILL INCREASE AS TEMPERATURES COOL AND
GULF MOISTURE INCREASES.

DRY AIR IS ONCE AGAIN MIXING DOWN FROM ALOFT ALONG AND EAST OF THE
JAMES RIVER VALLEY. AREAS AROUND CHAMBERLAIN AND LOWER BRULE...IN
SOUTH DAKOTA FIRE WEATHER ZONE 255 ARE SEEING GOOD MOISTURE RETURN
THIS AFTERNOON...BUT THIS HAS NOT OCCURRED EAST OF THAT AREA YET.
IN ADDITION...TEMPERATURES ARE WELL ABOVE NORMAL...AND THE FINE FUELS
HAVE NOT COME OUT OF DORMANCY YET. IT IS POSSIBLE THAT AREAS NEAR HURON
SOUTH DAKOTA MAY STAY JUST BELOW RED FLAG CRITERIA THIS AFTERNOON
DUE TO SLIGHTLY LIGHTER WINDS AND A BIT HIGHER RELATIVE HUMIDITY
VALUES. HOWEVER IT IS VERY LIKELY THAT FURTHER SOUTH TOWARD
MITCHELL...THAT THEY WILL REACH RED FLAG CRITERIA.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR IN THE NEAR FUTURE. A COMBINATION
OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES
WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

 MJF
2 follow-up statements
000 
WWUS83 KFSD 232020
RFWFSD

RED FLAG WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
320 PM CDT WED APR 23 2008

...RED FLAG WARNING UNTIL 8 PM TODAY FOR DRY RELATIVE HUMIDITY
VALUES...GUSTY WINDS AND VERY WARM TEMPERATURES FOR THE AREA...

.SOUTH TO SOUTHEAST WINDS WILL BE SUSTAINED NEAR 25 MPH THIS
AFTERNOON...WITH OCCASIONAL HIGHER GUSTS. IN ADDITION...RELATIVE
HUMIDITY VALUES WILL REMAIN IN THE 15 TO 25 PERCENT RANGE. BY
EARLY EVENING AROUND 8 PM...THE HUMIDITY VALUES WILL INCREASE AS
TEMPERATURES COOL AND GULF MOISTURE INCREASES. HOWEVER IT WILL
REMAIN QUITE WINDY ALL NIGHT.

SDZ255-240100-
/O.EXB.KFSD.FW.W.0001.000000T0000Z-080424T0100Z/
LOWER BRULE AND LAKE ANDES VICINITY-
320 PM CDT WED APR 23 2008

...RED FLAG WARNING IN EFFECT UNTIL 8 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 8 PM CDT THIS EVENING. 

DRY AIR IS ONCE AGAIN MIXING DOWN FROM ALOFT ACROSS THE AREA. IN
ADDITION...TEMPERATURES ARE WELL ABOVE NORMAL...AND THE FINE FUELS
HAVE NOT COME OUT OF DORMANCY YET. 

SOUTH TO SOUTHEAST WINDS WILL BE SUSTAINED NEAR 25 MPH THIS
AFTERNOON...WITH OCCASIONAL HIGHER GUSTS. IN ADDITION...RELATIVE
HUMIDITY VALUES WILL REMAIN IN THE 15 TO 25 PERCENT RANGE. BY
EARLY EVENING AROUND 8 PM...THE HUMIDITY VALUES WILL INCREASE AS
TEMPERATURES COOL AND GULF MOISTURE INCREASES. HOWEVER IT WILL
REMAIN QUITE WINDY ALL NIGHT.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR IN THE NEAR FUTURE. A COMBINATION
OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES
WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

IAZ300-301-MNZ900-NEZ249-SDZ256>258-240100-
/O.EXT.KFSD.FW.W.0001.000000T0000Z-080424T0100Z/
NORTHERN LOESS HILLS AND FLOYD RIVER BASIN-
IOWA GREAT LAKES/ROCK AND LITTLE SIOUX BASINS-SOUTHWEST MINNESOTA-
EXTREME NORTHEAST NEBRASKA-MIDDLE JAMES RIVER VALLEY-
MIDDLE BIG SIOUX RIVER VALLEY-
LOWER JAMES RIVER TO LOWER BIG SIOUX RIVER VALLEY-
320 PM CDT WED APR 23 2008

...RED FLAG WARNING NOW IN EFFECT UNTIL 8 PM CDT THIS EVENING...

THE RED FLAG WARNING IS NOW IN EFFECT UNTIL 8 PM CDT THIS
EVENING. 

DRY AIR IS ONCE AGAIN MIXING DOWN FROM ALOFT ACROSS THE AREA. IN
ADDITION...TEMPERATURES ARE WELL ABOVE NORMAL...AND THE FINE FUELS
HAVE NOT COME OUT OF DORMANCY YET. 

SOUTH TO SOUTHEAST WINDS WILL BE SUSTAINED NEAR 25 MPH THIS
AFTERNOON...WITH OCCASIONAL HIGHER GUSTS. IN ADDITION...RELATIVE
HUMIDITY VALUES WILL REMAIN IN THE 15 TO 25 PERCENT RANGE. BY
EARLY EVENING AROUND 8 PM...THE HUMIDITY VALUES WILL INCREASE AS
TEMPERATURES COOL AND GULF MOISTURE INCREASES. HOWEVER IT WILL
REMAIN QUITE WINDY ALL NIGHT.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR IN THE NEAR FUTURE. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
 JH/MJF
000 
WWUS83 KFSD 240057
RFWFSD

RED FLAG WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
757 PM CDT WED APR 23 2008

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT...

.RELATIVE HUMIDITY VALUES HAVE ALREADY BEGUN TO CLIMB ABOVE CRITICAL
LEVELS THROUGHOUT THE MISSOURI VALLEY...AS LOW LEVEL MOISTURE IS
DRAWN INTO THE AREA FROM THE CENTRAL PLAINS. HUMIDITY LEVELS WILL
IMPROVE QUICKLY OVER THE REST OF THE AREA THIS EVENING...AS THE
HIGHER MOISTURE CONTINUES TO EXPAND NORTH AND TEMPERATURES SLOWLY
COOL. HOWEVER...GUSTY SOUTH TO SOUTHEAST WINDS WILL PERSIST THROUGH
THE OVERNIGHT HOURS.

IAZ300-301-MNZ900-NEZ249-SDZ255>258-240200-
/O.EXP.KFSD.FW.W.0001.000000T0000Z-080424T0100Z/
NORTHERN LOESS HILLS AND FLOYD RIVER BASIN-
IOWA GREAT LAKES/ROCK AND LITTLE SIOUX BASINS-SOUTHWEST MINNESOTA-
EXTREME NORTHEAST NEBRASKA-LOWER BRULE AND LAKE ANDES VICINITY-
MIDDLE JAMES RIVER VALLEY-MIDDLE BIG SIOUX RIVER VALLEY-
LOWER JAMES RIVER TO LOWER BIG SIOUX RIVER VALLEY-
757 PM CDT WED APR 23 2008

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING. 

RELATIVE HUMIDITY VALUES HAVE ALREADY BEGUN TO CLIMB ABOVE CRITICAL
LEVELS THROUGHOUT THE MISSOURI VALLEY...AS LOW LEVEL MOISTURE IS
DRAWN INTO THE AREA FROM THE CENTRAL PLAINS. HUMIDITY LEVELS WILL
IMPROVE QUICKLY OVER THE REST OF THE AREA THIS EVENING...AS THE
HIGHER MOISTURE CONTINUES TO EXPAND NORTH AND TEMPERATURES SLOWLY
COOL. HOWEVER...GUSTY SOUTH TO SOUTHEAST WINDS WILL PERSIST THROUGH
THE OVERNIGHT HOURS.

$$
 JH

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this red flag warning went out at Apr 23, 10:16 AM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, Apr 23, 10:16 AM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1016 AM CDT WED APR 23 2008

.DISCUSSION...
ONE CAN SEE CONVECTION AS FAR NORTH AS CENTRAL KS...ASSOCIATED ON
THE LEADING EDGE OF A S/W CURRENTLY ON THE WRN EDGE OF THE OK
PANHANDLE. ISENTROPIC LIFT IS STRONG TODAY...THEREFORE WOULD EXPECT
THIS CONVECTION TO MIGRATE SLOWLY NWD...OR DEVELOP INTO OUR MO
VALLEY AREA...POSSIBLY AS EARLY BY AROUND 5 PM. HOWEVER SCT TS IN
THAT AREA WOULD BE MORE LIKELY AFT 00Z. HAVE MODIFIED THE POPS A BIT
FOR LATE THIS AFTN TO ACCOUNT FOR THESE CURRENT TRENDS AND
ELIMINATED THEM FOR THE HURON AREA. OTHERWISE OUR TEMPS AND WINDS
LOOK GREAT SO FAR. FINALLY...WL MONITOR THE BUFFALO RIDGE AREA OF SW
MN FOR ANY POTENTIAL FOR A RED FLAG WARNING BY MID AFTERNOON. IT WL
BE CLOSE...AS MOISTURE RETURN IN THAT AREA MAY BE A BIT SPARSE
CAUSING THE RH VALUES TO DIP DOWN TO AROUND 25 PERCENT BY 2 OR 3 PM.
AND OF COURSE THE WINDS WL ALSO PRESS 25 MPH BY THAT TIME IN THAT
AREA. HOWEVER...THERE IS ENUF UNCERTAINTY AS TO NOT ISSUE A RED FLAG
WARNING ATTM...AND WE DO HAVE AN EXTREME GRASSLAND FIRE DANGER INDEX
OUT FOR THAT AREA ALREADY.

&&

.AVIATION...
CONDITIONS WL REMAIN VFR THRU 00Z...ALBEIT WITH WINDY CONDITIONS
DEVELOPING BY MIDDAY FM THE SSE. WATCH FOR SUSTAINED WINDS
APPROACHING 25 MPH BY EARLY TO MID AFTERNOON. AFT 00Z...SOME SCT TS
COULD DEVELOP AND AFT 06Z TONIGHT...CONDITIONS WL LIKELY WORSEN DOWN
TO WIDESPREAD MVFR CATEGORY.

&&

.PREV DISCUSSION...
ALL IN ALL...LOOKING TO BE A FAIRLY DECENT DAY ACROSS THE
AREA...ALBEIT PRETTY WINDY IN THE AFTERNOON. A SURFACE TROUGH
PRESENTLY SITUATED OVER THE CENTRAL ROCKIES WILL BEGIN TO PUSH TO
THE EAST THROUGH THE DAY...AND WITH HIGH PRESSURE CENTERED OVER THE
MISSISSIPPI VALLEY...WILL SEE A TIGHTENING PRESSURE GRADIENT OVER
OUR AREA INDUCING STRONG SOUTHEASTERLY WINDS BY AFTERNOON.
TEMPERATURES LOOKING TO BE MUCH ABOVE NORMAL...AND EVEN WITH
INCREASING MID AND HIGH CLOUDS LATER IN THE DAY AND SOUTHEASTERLY
FLOW...RESULTING IN LESS THAN OPTIMAL MIXING...SHOULD STILL SEE
HIGHS IN THE MID TO UPPER 70S OVER MUCH OF THE FA.

DEVELOPING LOW LEVEL JET THROUGH THE CENTRAL PLAINS WILL PULL GULF
MOISTURE NORTHWARD DURING THE AFTERNOON...THOUGH IS LOOKING LIKE
MOST OF THE SHOWER AND THUNDERSTORM DEVELOPMENT SHOULD HOLD OFF
UNTIL VERY LATE IN THE AFTERNOON OR EVENING. WITH A 40 KT LLJ OVER
CENTRAL SD THIS EVENING...AND AN APPROACHING MID LEVEL WAVE...COULD
SEE THUNDERSTORMS DEVELOP OVER OUR WESTERN ZONES BY 00Z. GFS AND NAM
DIFFERING CONSIDERABLY WITH REGARD TO INSTABILITY THIS
EVENING...WITH THE GFS MUCH MORE AGGRESSIVE...BUT COULD SEE A FEW
STORMS BECOME SEVERE WITH HAIL BEING THE MAIN THREAT. WITH CLOUDS
AND BREEZY CONDITIONS...WILL BE A VERY MILD NIGHT WITH TEMPS
REMAINING IN THE MID TO UPPER 50S ACROSS THE CWA.

WITH MID/UPPER LEVEL SUPPORT PUSHING OUT OF THE AREA ON
THURSDAY...THINK MAIN AREA OF PRECIPITATION WILL DO LIKEWISE. KEPT
HIGHER POPS IN EAST WITH EXITING FORCING...AND SMALLER POPS BACK TO
WEST WITH COLD FRONT PUSHING INTO THE CWA. DEPENDENT ON CLOUD
COVER...COULD REALLY WARM UP IN OUR SOUTHEAST ON THURSDAY OUT AHEAD
OF THE FRONT...AND BEST CHANCE OF ANY SEVERE STORMS WOULD BE OVER
THIS AREA IN THE LATE AFTERNOON AND EVENING AS ATMOSPHERE BECOMES
UNSTABLE.

THINGS PICK UP AGAIN ON THURSDAY NIGHT AS MID LEVEL SW AND MAIN
UPPER WAVE PUSH INTO THE REGION...WITH THE SURFACE COLD FRONT LYING
THROUGH OUR NW IOWA ZONES. MODELS WANT TO OUTPUT A MASSIVE AMOUNT OF
QPF ACROSS OUR EAST BY EARLY ON FRIDAY...ANYWHERE FROM 1 TO 3
INCHES...THOUGH EXPECT THAT SOME OF THIS IS CONVECTIVE FEEDBACK.
MODELS DO AGREE ON BRINGING SOME VERY CHILLY AIR IN BEHIND THE
SYSTEM DURING THE DAY ON FRIDAY...WITH 850 TEMPS DROPPING TO -4 TO
-6 ACROSS THE CWA BY AFTERNOON. WITH THAT IN MIND...WENT ON THE COOL
SIDE OF GUIDANCE KEEPING HIGHS IN THE UPPER 40S TO LOWER 50S OVER
MOST OF THE FA. LUCKILY...THINK THAT MOST OF THE PRECIPITATION WILL
BE PULLING AWAY AS THE COLDER AIR FILTERS IN...OR MIGHT HAVE TO
MENTION A LITTLE SNOW IN THE FORECAST.

MAY SEE ANOTHER WEAK WAVE PUSH ACROSS THE REGION ON SATURDAY...SO
KEPT SMALL POPS IN THE FORECAST FOR THAT DAY. EVEN WITH A SLIGHTLY
MODERATING AIRMASS...WILL REMAIN COOL WITH HIGHS IN THE 50S.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

UPDATE...MJF
JM
Hazardous weather outlook, Apr 23, 11:44 AM CDT, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1144 AM CDT WED APR 23 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-241200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1144 AM CDT WED APR 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS WILL DEVELOP AND MOVE THROUGH THE AREA TONIGHT.
MOST OF THE ACTIVITY WILL REMAIN BELOW SEVERE LIMITS. ONE CANNOT
TOTALLY RULE OUT SOME MARGINAL SEVERE HAIL...UP TO NEAR THREE
QUARTERS OF AN INCH IN DIAMETER...BUT THAT ACTIVITY SHOULD BE
ISOLATED AND SPOTTY IN NATURE.

FIRE DANGER...
GRASSLAND FIRE DANGER CONDITIONS WILL REACH THE EXTREME CATEGORY
IN SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND IN EXTREME
SOUTHEAST SOUTH DAKOTA. VERY HIGH FIRE DANGER CONDITIONS WILL
EXIST BASICALLY ALONG AND WEST OF THE JAMES RIVER VALLEY. WINDS
WILL CONTINUE TO INCREASE THROUGH THE MIDDAY HOURS AND WILL
BECOME QUITE WINDY THIS AFTERNOON. VERY WARM TEMPERATURES WILL
ALSO OCCUR WITH DRY RELATIVE HUMIDITY VALUES. DEBRIS BURNING
SHOULD BE POSTPONED TODAY. THE FIRE DANGER WILL BE MUCH LOWER ON
THURSDAY DUE TO MOIST CONDITIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
THE AREA ON THURSDAY AFTERNOON AND EVENING. THE BEST CHANCE OF
SEVERE STORMS WILL EXIST SOUTH AND EAST OF A LINE FROM NEAR
PIPESTONE MINNESOTA TO SALEM TO TYNDALL SOUTH DAKOTA. THE MAIN
THREAT WITH THESE STORMS WOULD BE LARGE HAIL AND DAMAGING WINDS.
IN ADDITION...THERE WILL BE THE POSSIBILITY OF HEAVY RAIN ACROSS
THE REGION LATE ON THURSDAY NIGHT INTO THE LATE MORNING ON
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

Nearby

Red Flag Warnings in Minnesota, 2008Red Flag Warnings in South Dakota, 2008Red Flag Warnings in Iowa, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.